MAUDE Adverse Event Report: OBERDORF : SYNTHES PRODUKTIONS GMBH 12MM/130 DEG TI CANN TFNA 400MM/RIGHT-STERILE; ROD, FIXATION, INTRAMEDULLARY

OBERDORF : SYNTHES PRODUKTIONS GMBH 12MM/130 DEG TI CANN TFNA 400MM/RIGHT-STERILE; ROD, FIXATION, INTRAMEDULLARY
Model Number 04.037.260S
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: patient information is unknown.Due to intra-operative issues, the device was not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that during the procedure the nail loosened and disconnected from the connection screw.The nail was inserted and the connecting screw was locked.The insertion arc was added using the connection screw but was only able to be turned three to four times.The nail and arc had strong signs of manipulations.Once the nail was inserted and after repeatedly hitting, it loosened and disconnected from the connection screw and could not be reconnected.This created difficult nail placement and extend surgical time (exact extension is unknown).The nail was extracted with trauma instruments impacting the nail in its most proximal part and damaging it.Concomitant devices reported: flexible screwdriver d 5.0 (part/lot unknown, quantity 1), trauma instruments (part/lot unknown, quantity unknown), spiral leaf hunter (part/lot unknown, quantity 1), insertion bow (part/lot unknown, quantity 1).(b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Further it was reported that there was no surgical delay.The patient was reported to be doing well.
 
Additional Manufacturer Narrative
Expiration date: date returned to manufacturer.Subject device has been received and is currently in the evaluation process.Corrected data: date of manufacture: device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Patient ethnicity is unknown.Manufacturing location: (b)(4), manufacturing date: april 01, 2016, expiration date: march 31, 2026, part: 04.037.260s, lot: h069511 (sterile) - 12mm/130 deg ti cann tfna 400mm/right - sterile.Quantity (b)(4).Inspection sheet for in-process/inspect dimensional/final and tfna assembly met inspection acceptance criteria.Component parts reviewed: 04.037.912.4 - wave spring, shim ended bp-55 lot - 9937523, 04.037.942.2 - lock prong 130 degree, tfna bp-55 lot - 9641534, 04.037.912.3 - tfna lock drive bp-58 lot ¿ h031058, 21127 - raw material lot bp-80 lot - 9888180.Raw material was received from (b)(4).Certificate of analysis received for titanium from (b)(4) meet specification.Raw material receiving/putaway checklist meet requirements.No nonconformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Scn no: (b)(4) ethicon (abq), ¿sterility documentation was reviewed and determined to be conforming.¿ complaint summary: one tfna nail (part# 04.037.260s) was reported with the complaint condition of ¿stripped/ worn/ twisted/cross threaded: rm.¿ it was also noted that the nail was damaged during extraction.Investigation flow: damaged: visual (appearance not as expected) visual inspection: the tfna nail (part # 04.037.260s, lot # h069511) was received at us cq with deformation around both proximal locking holes, which mate with the tfna head element.The most proximal interior threads, which mate with the connecting screw during insertion, were observed to be worn.Minor surface wear consistent with use, which would not inhibit functionality, was observed on the outer surfaces device.The 130 deg lock prong assembly (part # 04.037.942.5) was returned disassembled from the ø10mm ti cannulated trochanteric femoral nail.Minor surface wear consistent with use was observed, but no gross defects or anomalies were observed.These findings are consistent with the reported complaint condition, thus confirming the complaint.Dimensional inspection : the minor diameter of the proximal threads was found to be 9.99 mm (gage pin gp32, calibrated 25 apr 2018, calibration due 31 oct 2018).This is within the specification of 10 mm + 0.20 mm/-0.05 mm.Document/specification review the following drawings, reflecting the current and manufactured revisions, were reviewed: ti cannulated trochanteric fixation nail ¿ advanced, 130 deg ø10mm ti cannulated trochanteric femoral nail ¿ advanced 170mm and 200mm, 130 deg lock prong assembly, lock prong, 130 deg tfna ¿ static locking.No product design issues or discrepancies were observed that may have contributed to the complaint condition.Device history record review/material review: the dhr review showed that no ncr¿s were generated during production.Additionally, the material and material properties of the returned part were determined to be conforming at the time of manufacture based on review of the dhrs.Conclusion: the complaint condition is confirmed, as the device (part# 04.037.260s, lot# h069511) was received with wear on the proximal internal threads and deformation of the proximal locking holes.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined, it is possible that user error (e.G.Cross threading the connecting screw, which was not returned, into the tfna nail) contributed to the complaint condition.No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
12MM/130 DEG TI CANN TFNA 400MM/RIGHT-STERILE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY
Manufacturer (Section D)
OBERDORF : SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf
SZ 
MDR Report Key7171758
Report Number8030965-2018-50120
Device Sequence Number19126182
Product Code HSB
UDI-Device Identifier10886982097408
UDI-Public(01)10886982097408(17)260331(10)H069511
Combination Product (Y/N)N
Initial Reporter CountryCI
PMA/510(K) Number
K160167
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2026
Device Model Number04.037.260S
Device Catalogue Number04.037.260S
Device Lot NumberH069511
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2018
Initial Date Received by Manufacturer 12/09/2017
Supplement Date Received by Manufacturer03/26/2018
07/24/2018
07/25/2018
Initial Report FDA Received Date01/08/2018
Supplement Report FDA Received Date04/19/2018
07/25/2018
07/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1